Q:

I had 3 patients that had anaphylactic shock after injection botox. All of them had injects before without any reaction but one year later after injection they suddenly had problems. They couldn't breath with flushing in face for all of them. Treated with oxygen and injection of hydrocortison but I fear to inject botox for them again. Do you have any recommendations?

A:

Thank you for your recent inquiry.

Although anaphylactic reactions to Botox appear to be rare, there is at least one reported case in the literature (see question and answer copied below that was previously submitted to our website). In addition, we do not know the mechanism of anaphylactic reactions to Botox. That is, we are unaware as to whether or not they may be IgE-mediated.

There is, to our knowledge, no published skin test protocol which would allow you to use previously published data to design a skin test to this agent. Therefore, unfortunately, the safest strategy at this point is simply not to readminister the drug to these patients.

Thank you again for your inquiry and we hope this response is helpful to you.

Previous question and answer including reference:

Skin test to Botulinum toxin
Question:
Can a patient be allergy skin tested to Botox? Thank you for your help!

Answer:
Thank you for your recent inquiry.

Although allergic events, including anaphylaxis, have been thought to be due to Botox (see abstract copied below), there is no well-studied skin testing protocol to my knowledge. In addition, I could find none via an Internet search except for one article which appeared in “Dermatologic Surgery.” I have copied the reference below for your convenience.

I reviewed this article, and it described a skin test applied because the patient developed a very large local reaction to the injection of botox. I do not think the technique described in this article will be of help to you, but “FYI” I have copied it below in case you do wish to at least have an example of a technique previously used should you wish to try and test your patient.

Thank you again for your inquiry and we hope this response is helpful to you.

J Forensic Sci. 2005 Jan;50(1):169-72.
Fatal case of BOTOX-related anaphylaxis?
Li M, Goldberger BA, Hopkins C.
Source
Department of Pathology, Immunology and Laboratory Medicine, University of Florida College of Medicine, Gainesville, FL 32610-0275, USA.
Abstract
Anaphylactic drug reactions are rare and often serious events. The Botulinum toxin A, marketed asBOTOX, was recently approved by the Food and Drug Administration for cervical dystonia and glabellar wrinkles, after its approved use and success with blepharospasm, strabismus, and disorders of the 7th cranial nerve. It has been well received due to its efficacy in improving facial lines. This case report documents the first death associated with a Botox-lidocaine mixture given to a woman for chronic neck and back pain. Based on the medical records, autopsy, and laboratory findings, the cause of death was determined to be anaphylaxis to the Botox-lidocaine mixture. The history, indications, off-label uses and possible future applications of Botox are reviewed as well as the uses and complications of lidocaine. Although the anaphylaxis cannot be definitively proven to be due to Botox alone, this case warns of an adverse reaction related to Botox, a drug that is rapidly expanding in range of use as well as increased usa
Dermatol Surg. 2008 Aug;34(8):1117-9. Epub 2008 May 7.
Allergic reaction to botulinum toxin: positive intradermal test.
Tamura BM, Cucé LC, Rodrigues CJ
"Botox (Allergan) was used as a counterproof and Prosigne (Lanzhou Institute of Biological Products/Crista´ lia) was used to verify the allergic reaction. Both vials were simultaneously diluted with 1mL of saline solution (0.9% pure NaCl) immediately before the test. The forearm region was marked on its flexion portion 5 cm away from the cubital fold, and the spot was marked with surgical ink for further identification. Two units (0.02 mL) of Prosigne (Lanzhou Institute of Biological Products/Crista´ lia) was intradermally injected into the left forearm, and the same procedure was performed on the right forearm using an identical dosage of Botox (Allergan). The patient was observed for 30 minutes in the office before being discharged and instructed to return within 24 hours for a clinical evaluation and again within 72 hours for the biopsy of the injections sites."

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology